WebMD Medical News
Louise Chang, MD
April 20, 2007 -- Gut-friendly bacteria called probiotics may help prevent
children's diarrhea associated with the use of antibiotics.
That's according to a new research review by Sunita Vohra, MD, and
colleagues. Vohra is an associate professor of pediatrics at Canada's
University of Alberta.
Antibiotics may reduce helpful bacteria in the gut, making diarrhea more
likely. Probiotics might help restore the gut's bacterial balance, note the
They conclude that "the current data are promising, but it is premature
to routinely recommend probiotics for the prevention of pediatric
Vohra's team analyzed 10 studies that together included 1,986 children up to
18 years old.
The children took antibiotics for various conditions. They were randomly
assigned to also take supplements containing probiotics, inactive pills
(placebo), or other treatments to prevent antibiotic-associated diarrhea.
Each study was designed differently. They didn't all use the same probiotics
or the same doses of probiotics.
Among children who completed the studies, those taking probiotics were less
likely to develop antibiotic-associated diarrhea than those taking the placebo
or nonprobiotic treatments.
However, four of the 10 reviewed studies reported high numbers of dropouts,
with 21% to 37% of the children lost
to follow-up. The reviewers don’t know if probiotics helped prevent
diarrhea in those children.
The review doesn't show why the children quit the studies, but the data show no serious side effects with probiotic
The review appears online in The Cochrane Library.
SOURCES: Johnston, B. The Cochrane Library, April 18, 2007; online
edition. Health Behavior News Service.
Here are the most recent story comments.View All
WTVQ.com supports children's privacy rights. All persons under the age of 13 MUST have parental permission to use this website and direct parental supervision is strongly recommended.